I'm wondering if this has happened to anyone else? This is the third time this has happened, I was giving a small .5 injection of novolog this am, on my hip, butt area and didn't get the needle all the way in so it just hit under my skin and then a hive bump formed right at the injection site. I'm wondering if this might be an allergic reaction?
I wouldn't necessarily go to thinking allergy to insulin (which is fairly uncommon). Not unless it is very itchy and happens on a regular basis. Sounds more to me like you just didn't get good absorption because it was so superficial. You might try rubbing the spot to encourage absorption of the insulin.
thanks, zoe...it does kind of itch. my allergist told me the same thing, allergy to insulin is very rare and they test for by doing a test on the skin, basically what i just did (accidentally). hum. i wish someone else would try this...ha, take a small amount and just put under the skin and see if a hive lump, bump forms. i'll ask my endo, too. thanks!
It could just be irritation caused by not injecting deep enough. I think an allergy would cause more spreading redness and itchy hives rather than just a small hive, and it would be consisted across all injections (and infusion sets, if you use a pump). At least any allergy worth worrying about, given how important insulin is...
If you injected it into the skin by mistake (your skin is often thicker than you think it is), you most likely just caused an irritation. When you get a PPD done they inject into your skin and most people have a bump for several days to a couple of weeks. This is perfectly normal, and they also tend to itch. Something similar happens for the control they use for skin pricks for allergy testing--it's practically designed to irritate the skin and cause an itchy bump.
If this were a true allergy, it would not only happen every time you inject but you'd also have astronomical BGs because the insulin wouldn't be getting anywhere--it would get trapped in antibodies. I'd recommend doing your best to inject a little deeper so you hit the fat layer rather than your skin.
I agree with others, it is not really an allergy. It is caused by not going deep enough. Sometimes with me these hard and do itch, still not an allergy. It is extremely important to get deep enough to help in absorption and to prevent this. The bump you feel is likely pooled insulin, not absorbed. This happens sometimes with pumps.
Good luck and i wish you the very best..............rick
Piling on to the general consensus -- this sounds like a too-shallow injection, not an allergic reaction. I would expect a more violent reaction in the case of a true allergy.
Here's the acid test: if it happens repeatedly, then it would bear further investigation. If this is a one-off that does not repeat, the overwhelming balance of probability is against it being an allergy.